Skip to content

    Announcements

    Exciting News for WebMD Members!

    We've been busy behind the scenes building new message boards for you. You'll have new and easier ways to find messages, connect with others, and share your stories.

    And, this will all be available on your smartphone or other mobile device!

    What Do You Need to Do?

    The message board you're used to will be closing in the coming weeks. While many of your boards will be making the move to our new home, your posts will not. Want to keep a discussion going? Save posts you want to continue (this includes your member profile story), so that you can re-post them in the new message boards.

    Keep an eye here and on your email inbox, we'll be back in touch soon to give you all the information you need!


    Yours in health,
    WebMD Message Boards Management

    Includes Expert Content
    Dark Spotting & Antibiotics
    avatar
    beachinitisme posted:
    I have 2 issues here. The first is that because of an upper respitory infection my family Dr. rx'd Keflex 500 mg 3 x day. Within 18 hours I started having dark spotting. Is this because of the antibiotics? Just had a pap and all was well. Second issue is 10 days ago my GYN changed my HRT from Progesterone 100 mg daily + Vivelle DOT 0.05 Patch TO the Combipatch 50/250. This was because I complained about being moody. No other problems. Could this have anything to do with the spotting? I just noticed today it has one heck of a foul smell. Looks like it's going away. HELP! Scared because my GYN constantly preaches "No bleeding while on HRT, ever". Also, why am I so high on HRT meds just for moody feelings? Seems like everything I read says stay on as low of a dose as possible.
    Thanks for any help. Love this forum!
    Reply
     
    avatar
    Mary Jane Minkin, MD responded:
    Dear beachinitsme,
    A couple of thoughts. Although it is possible the antibiotics could have an indirect effect on hormone levels (sort of revving up some enzymes in the liver which could affect metabolism of the hormones), a likelier culprit would be changing hormonal dosages. I understand your gynecologists concern about bleeding, and you certainly should report it; but it is quite common to get some breakthrough bleeding on hormonal therapy taken in what we call a "continuous combined" regime. (daily estrogen and daily progesterone). One option that you could try regarding dosages: it is fine to cut patches into smaller pieces; so if you want to try half of the dose of hormones you are on, you can cut the patch in half; and apply half the patch on the first part of the week, and then 3-4 days later change to the other half. But the combipatch is not a high dose-if you were to cut it in half,it would be a very low dose hormonal combination.
    Good luck,
    Mary Jane


    Featuring Experts

    Mary Jane Minkin, MD, is a nationally recognized obstetrician gynecologist, with a special interest in menopause. Dr. Minkin is clinical professor of ...More

    Helpful Tips

    Fact or fiction? Estrogen therapy is an option for all menopausal womenExpert
    Fiction: Only women who no longer have a uterus should consider using esdtrogen-alone therapy (ET). For women with a uterus, the option ... More
    Was this Helpful?
    33 of 47 found this helpful

    Related Drug Reviews

    • Drug Name User Reviews

    Report Problems With Your Medications to the FDA

    FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.

    For more information, visit the North American Menopause Society website